Home > bipolar, depression, doctors, low, meds, work > Re-evaluating Things a Bit…

Re-evaluating Things a Bit…

I think I’m going to need to manage my expectations about my illness differently.

From one perspective I’m very lucky. My lows and highs used to be very extreme and both of them made me pretty dysfunctional. That’s not remarkable, but it’s not pleasant.

Since I’ve been on decent meds the extremes have levelled out and I’ve been able to live a mostly normal life, however saying that things are completely normal is still wishful thinking. I noticed this fact this week when my brain tipped over from low to high (it is a gradual process).

I am a computer programmer and for months I have been having a lot of difficulty at work. I’ve been making all the usual excuses, telling myself I’m a procrastinator, that I’m just bored, that other people are making my work difficult, and so on. Even my psychiatrist told me what I needed was a good kick in the backside.

Then my brain switched into high mode and suddenly how to do all my jobs became so clear and I started working my way through them. I saw my excuses for what they were. It was my brain that was still impaired.

Don’t get me wrong: my meds deal with the worst of my symptoms. However they are not 100% effective, either.

I suppose I need to look at adjusting my meds, which is a scary thing because they do work very well. I certainly don’t want to become less functional again. Still the way things stand when I’m low things at work are pretty hard, so something has to change. No more wishful thinking.

Advertisements
  1. Suri
    April 3, 2014 at 1:29 pm

    Hi, I just found your blog while searching for an alternative to my lactose filled lamotrigine. I’m full of frustration at the moment because a new doctor I’ve never seen in person doesn’t believe me that it is the lactose is giving what the nurse keeps calling “tummy issues”. The fact that I’ve been on it for years is hardly proof that it is fine, given I’ve had these “tummy issues” for years. They only went away with the complete elimination of lactose. And of course returned, although less severely, when I started lamictal. But I am finally fed up with it, dealing with a new doctor over the phone (through nurses) because I’m not living in that city for months at a time!

    • April 19, 2014 at 11:29 pm

      When someone (me) has a blog and people are kind enough to leave comments, the least that someone (me) can do is respond in a timely manner. I apologize for not doing that.

      With me, I was fine with lower doses of lamictal until I got to 100mg. Then I started having a pretty severe lactose reaction. I did some research on the Internet and discovered that standard lamictal uses lactose as an inactive ingredient for a filler. I also discovered that the chewable version (basically the children’s version) has no lactose in it. Unfortunately, each chewable tablet is only 2mg. I eventually discovered that chewable lamictal comes in sizes up to 200mg, but after calling around I found that no one in my city could get anything bigger than 2mg.

      My doctor reduced my dose to 50mg but even so that meant counting out and chewing 25 2mg tablets every day. Eventually we just gave up on the lamictal.

      As far as my lactose intolerance goes, I found that if I cut absolutely every source of lactose completely out of my diet (no cheating and no mistakes) and give my body a rest for at least four or five months then it calms down and stops being hypersensitive to lactose. I still have to be careful, but at least I can eat a little bit of cheese, or drink lactose free milk, or have one normal dairy item a day with the help of lactase enzyme pills.

      I am also back on normal lamictal again (actually lamotrigine, its generic counterpart). I’m only up to 50mg, but I hope to get up to 100mg again soon and see how I make out. For all I know going back to 100mg will put me right back where I started. This time, however, my body has had a bit of a rest, so I’m optimistic.

  2. Suri
    April 3, 2014 at 1:40 pm

    Wow, I just realized how much I just aired out in a response not related to your current posting! Sorry about that!

    I started to post because I wanted to sympathize specifically with the dilemma of changing meds. Especially because I was just assigned a new doctor without first hand knowledge of my meds! The last time I messed around with them was because I basically wanted a second opinion to see what that dr thought might help. He prescribed something different and I DID NOT respond well- my anxiety went through the roof, twitching and all. I tell him this and he says stop, but also quit your Adderall because they can increase anxiety. I told him my anxiety was fine prior to this experiment and he still refused to refill my Adderall. I was livid. Thank goodness my long time doctor was still around and ordered them for me. Especially because my insurance wasn’t going to pay for another visit. That situation reminded me again that risks of asking dr to review meds- because what I was on was better than not having it.

    From your post it sounds like you are at the point where it can’t be put off- but I understand that process of dealing with doctors, experimenting with new drugs or doses, having to slowly decrease meds before slowly starting new ones. It is uncomfortable and scary 😦

  1. No trackbacks yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: